ADHD Parents Together
6,404 members • 1,844 posts

Struggling

Today has been a very long and rough day my 6 year old diagnosed with severe combination type adhd has ran down the street twice today 😪 I’m really starting to feel lost his anger is getting out of control hitting me and throwing things I just don’t know what to do he’s switching from concerta and guanficine to vyavance starting Sunday morning I really hope that helps he’s already in counseling really not sure what else to do any advice would be appreciated

8 Replies
oldest • newest

Sending love and strength to you Melissa. We had a bad day too.

3 likes
Reply

Hi there, I have Inattentive ADHD, and was not diagnosed until my mid 20s. I have studied ADHD for a few years now and am in grad school to become an MFT Psychologist to help people with this very condition. I myself take a low dose stimulant medication with a group of helpful supplements to help fight off the bad side effects that come with continued stimulant use. Unfortunately after taking stimulant ADHD medication, a large amount of negative side effects can start to occur. Also after taking stimulant medication for around 6 months or more, the neurotransmitters the stimulant medication helps out with (Dopamine, Serotonin, Norepinephrine) will start to deplete, which is why negative side effects start popping up, like irritability, apathy, and feeling like the medication is no longer working. This might occur even earlier on, especially the irritability (this happened to me really early on). This is why I highly recommend supplements to take with the medication, to combat negative side effects, help eliminate the irritable/emotional come down once the medication wears off as well, and help the medication work to its best potential. But first find a stimulant medication that goes well with your child, one that helps the most cognitively and causes the least negative side effects.

These Supplements help greatly with multiple things, and have helped me and some of the clients I have seen that suffer from irritability as a side effect.

1. N-Acetyl Tyrosine: This supplement helps boost Dopamine and Norepinephrine, those are the two neurotransmitters most stimulant medications work with. The crash that happens after the medication wears off is because those two neurotransmitters are lower temporarily, which is why people experience irritability, sadness etc. I take N-Acetyl Tyrosine an hour or 30min before my medication wears off and thankfully have not experienced the crash of medication ever since.

2. I take a supplement called R-Alpha Lipoic Acid which is known to one of the most powerful antioxidants out there. It really helps the medication work to its full potential while fighting off oxidation. Stimulant medication creates a large amount of oxidation that is not good for the body, and that can cause physical discomfort as well as mood swings because of it. This supplement helps my body feel at ease, and helps me mentally to mellow out.

3. L-Tryptophan: this supplement is helpful for increasing Serotonin levels, since people with ADHD lack this neurotransmitter as well, especially the Hyperactive and Combined Type subtypes of ADHD, it is highly beneficial. This supplement brings up the mood, and helps the body relax.

4. CoQ10 to keep his heart rate and blood pressure from rising and staying at a safe level. This is common with stimulant medication.

5. A good multivitamin with antioxidants.

If any of this sounds helpful and of your interest, you can click my pic and it will take you to my profile where I have a link in my bio that includes all these supplements as well all the ones I personally take. I am not selling anything, the link will take you to a helpful google word doc I made that includes information on each supplement, what places sell it, and how much it costs. And if you do decide to give supplements a try, I would highly advise that you always help your child follow through with their supplement regimine schedule, especially since follow up and consistency is very difficult for people with ADHD. Hope this helps.

2 likes
Reply

That’s such a tough situation! My 7 year old is not on meds but tends to have emotional dysregulation like this and then his impulsivity leads him to run down the street when upset. It’s gotten better with some techniques from the book “Taming the Spirited Child” and trying to avoid negative reinforcement, which I’m sure you’re already doing. We spent a lot of talking about why we don’t like him running down the street because we love him and he’s a good boy and we worry about him getting hurt, and he started running away just to the side of the house, which is a huge improvement. Not to say this still doesn’t happen but the book and the video site on YouTube “How to ADHD” helped us to see his affliction in a more positive light and see he wasn’t doing this to hurt us or to make us mad. Hope that helps! It’s incredibly frustrating and difficult, but you’re not alone! And it’s not you or your child—just your child’s brain. Your child still loves you with all his heart and it can get better.

2 likes
Reply

Our son has ADHD with severe ODD that we've been working through since he was about five years old. He's now ten years old. We learned a ton since then. The most important learning is to REMAIN CALM. Demonstrate calm behavior and this shows two things, one, how to behave when stressed, and two, that you have control (your taking care of him). Ignore attention seeking behaviors UNLESS he becomes disrespectful or violent toward you. Our #1 house rule that is posted on the fridge is "Be Respectful of Others (No aggression)". When he starts to sass us, we respond with a warning, "Are you being disrespectful, because you know the consequence". If he continues or escalates, he goes to Time Out chair and must sit until he's calm and quiet. This can take 10-20 minutes. It is CRITICAL that you do not let him out until he's calm. When he refuses to go or stay in his seat, I GENTLY and CALMLY escort him back to the seat and say, "do your time out right...we can do this all day. Sooner you do it,m the sooner you get out". For me, he'll do the time out but will swear and insult under his breath, but he's in his chair so I ignore it (do not reward it with attention). My wife does not do that because he gets too aggressive with her, so, she simply removes a major privilege (gaming) if he doesn't do his time. This can result in more violence. If I'm not home, she ignores him and slips off to her room with a book. Then he has nobody to protest too and soon starts to seek her out. She ignores him until he's calm by saying, "are you ready to talk to me calmly now". Most of what my son does, even the violence, is attention seeking behavior. It's not uncontrolled rage. If your son is having uncontrolled rage, then you probably can't do these things as easy. In our case, it's important for him to know that we are running the house, not him, and he is our little boy and we're here to take care of him. ADHD kids feel out of control, and they become ODD kids when they begin to feel out of control and worse, there's nobody in control. They try very hard to prove this point with pushing your buttons. Don't let them get to you. Become a like the therapist when they behave this way, and in doing so, you give yourself permission to not take it personally and not get emotional. It's a behavior from a disorder, it's not personal. Your kid loves you but needs you to show him how to be calm.

4 likes
Reply

This is such good advice. Thank you !

Reply

Oh my gosh thank God I’m not alone. I am so tired. My son is on Focalin and Guanfacine. While it seemed things were better for a little while, it now doesn’t seem to be having a positive effect on him. Yesterday he was bouncing off the walls. Today he got angry and was hitting the walls while he told me he hated me. I’m so beaten down. We have a med review on Tuesday. She wants to put him on an antidepressant. I don’t know how I feel about that. I had genesight testing done which recommended vyvance and Strattera. We will see what she is willing to do...

Reply

You definitely aren’t alone I’m not sure how old your son is but if he’s young I’d skip the antidepressant for now and try changing his meds I’m very thankful my sons pediatrician is as good as she is my son also goes to counseling once a week and I’m starting counseling with his counselor once a week to teach me how to better cope with my son and his condition my sons aggression got worse after he started the guanficine

Reply

My son just turned 6 in December. He has been onmeds since last spring. This will be our fourth med change. I hope things come together for us. We are going to a behavioral psychologist to help me learn to deal with his behavior. I need to seek counseling for myself.

1 like
Reply

You may also like...